A sunburn is a well-known reaction to exposure to the sun. But did you know that your medication can also cause skin reactions when you go out into the sun? Learn more about phototoxicity and photoallergy here.
What is photosensitization?
These days, raining awareness on the harmful effects of the sun on people’s health is at its peak. Since you are very conscious of this fact, you have always made sure to protect your skin, right? But suddenly, your skin seems to be much more sensitive than before when you are out in the sun. Have you ever considered that this phenomenon might be due to medication you’re taking?
Sometimes, the sun does not get along too well with certain medications. Drug-induced photosensitization is the skin’s abnormally high reaction to exposure to the sun due to taking medication. There are two types of these reactions: phototoxicity and photoallergy. It is a good idea to learn more about these conditions and the medications that cause them to better protect yourself.
Phototoxicity is caused by the chemical properties of the medication. The sun’s rays provoke a reaction that looks like sunburn, and often, this reaction is exaggerated compared to the actual exposure to the sun. Several minutes to several hours are enough to cause phototoxicity, even if it is the first time you are taking the medication. When the medication is taken orally, the reaction usually occurs on all the areas that were exposed to the sun. For topical medication (applied to the skin), the reaction often occurs only on the areas where the medication was applied. The higher the medication dose and the stronger the sun’s rays, the more intense the reaction.
Photoallergy is not very common. It is usually triggered by exposure to the sun. Although a small dose of medication is necessary to provoke the reaction, you must have been exposed to the sun for several days. The reaction manifests itself as hives, small pimples and itchiness, and looks like any other allergic reaction. It can even show up in areas of the skin that were not exposed to the sun. Finally, you must have a predisposition to develop such a reaction.
Medications that can cause these reactions
Several medications and medication classes have been linked to these types of reactions to the sun. Here is a list of the main ones:
- allergy medication;
- oral contraceptives;
- cancer medications;
- epilepsy medications;
- medications for psychiatric uses;
Despite the wide array of medications associated with these reactions, only a low percentage of people actually develop them. If you believe you have suffered from phototoxicity or photoallergy, ask your pharmacist to check whether a medication you are taking could be the cause.
How to prevent these reactions?
If your doctor has prescribed medication that can make your skin sensitive to the sun, there are a few measures you can take to prevent phototoxicity and photoallergy. Here are some examples that will help protect your skin:
- expose your skin to the sun as least as possible;
- use sunscreen with a sun protection factor (SPF) of at least 30 (higher protection may be required);
- wear light, long clothing;
- avoid tanning salons;
- wear a broad-rimmed hat;
- seek shade when you are outdoors.
You can also talk to your pharmacist or doctor about the possibility of changing medications if there are other available treatment options.
You should not take drug-induced skin reactions to the sun lightly since they can sometimes be quite serious. Your pharmacist can always provide you with information on the adverse effects of medication, as well as sun protection. Ask her or him to help you if you are struggling with this issue. Wouldn’t it be nice to enjoy the sun’s warm rays instead of avoiding them at all cost?
Read more on the subject
2 health problems linked to heat and how to treat themRead article +
Protecting yourself from the sun’s raysRead article +
The sun: friend or foe?Read article +
8 useful tips to avoid sunstrokeRead article +